Hail, Sheridan
- When
- July 6, 12:46 PM MST
- Where
- Sheridan County, 0.49 mi W of Story
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.580, -106.890
Severe thunderstorms producing large hail, moved across Sheridan County Wyoming during the early afternoon hours of the 6th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Severe thunderstorms producing large hail, moved across Sheridan County Wyoming during the early afternoon hours of the 6th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 6, 7:42 AM MST, 5 hours 4 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
842 AM MDT SUN JUL 6 2008
.SHORT TERM...VALID FOR TDY AND MON...
TAIL OF WEAK JET MAX WAS EXITING EASTERN MONTANA THIS MORNING.
ISOLATED SHOWERS AND THUNDERSTORMS WERE LINGERING OVER SOUTHEAST
MONTANA WITH THIS FEATURE. AS THE ENERGY SWINGS DEEPER INTO NORTH
DAKOTA THIS MORNING...THIS ACTIVITY SHOULD DIMINISH. ATTENTION
THEN TURNS TO STRONGER ENERGY OVER EASTERN OREGON. THIS WAVE
PROGGED TO RIDE ACROSS SOUTHERN MONTANA AND NORTHERN WYOMING THIS
AFTERNOON. MODELS WERE QUITE DIFFERENT IN HANDLING THINGS WITH
THE WRF MAINTAINING A BIT OF A MID LEVEL CAP AND LIMITING CAPE
AND LOW LEVEL SHEAR THROUGH THE AFTERNOON. THE GFS ERODES THE CAP
EARLY IN THE AFTER AND GOES FREE LIFTING WITH CAPES AROUND
1200J/KG IN BILLINGS BY 3 PM. SHEAR NOT THAT GREAT ON THE GFS
EITHER...BUT ENOUGH CAPE TO KEEP STORMS REDEVELOPING. BOTH MODELS
WERE QUITE UNSTABLE WITH GOOD SHEAR OVER SOUTHERN SECTIONS...LIKE
DOWN TOWARD SHERIDAN. LOOKS LIKE THINGS WILL GET GOING JUST OFF
THE SLOPES NEAR RED LODGE OR DOWN TOWARD PRYOR THIS AFTERNOON AND
THEN SHIFTS IT EAST. MENTION OF SEVERE IN THE ZONES LOOKS GOOD.
REST OF FORECAST PACKAGE IN GOOD SHAPE. NO CHANGES. HUMPHREY
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
LITTLE IN THE WAY CHANGES NEEDED THROUGH THE FIRST HALF OF THE
EXTENDED AS MODELS AGREE WELL ON GENERALLY DRY CONDITIONS ACROSS
THE REGION. RELATIVELY LITTLE CHANCE OF PRECIP WILL BE MAINLY IN
THE HIGHER TERRAIN WEST. TEMPERATURES WILL BE AROUND NORMALLY
EXPECTED HIGHS IN NORTHWESTERLY FLOW.
DO EXPECT SOME MORE DEFINED RIDGING TO DEVELOP OVER THE AREA FOR
WEDNESDAY AND THURSDAY IN ADVANCE OF APPROACHING FRONTAL
SYSTEM...RESULTING IN THE HIGHEST FORECAST TEMPERATURES THROUGH
THE EXTENDED PERIOD WITH TEMPS IN THE MID 90S THURSDAY.
THE END OF THE EXTENDED...BEGINNING THURSDAY NIGHT... HOWEVER IS
STILL PRETTY UNCERTAIN AS TO TIMING OF FRONTAL PASSAGE. GFS FAVORS
EARLIER TRACK...BRINGING COLD AIR INTO THE AREA OVERNIGHT ON THURSDAY
NIGHT RESULTING IN MUCH COOLER TEMPS FOR FRIDAY. WHEREAS THE ECMWF
FAVORS A LATER TRACK WITH FRONTAL PASSAGE FRIDAY
EVENING/NIGHT...MAKING FRIDAY A VERY WARM DAY AND SATURDAY THE
COOLER DAY. GOING MAX TEMPS FOR FRIDAY LOOK LIKE THEY SPLIT THE
DIFFERENCE AT THIS POINT...SO CONSIDERING TIMING ISSUES I AM PRONE
TO KEEP TEMPS CLOSE FORECAST THROUGH THE PERIOD AS TO AVOID YO-
YOUNG ON TEMPS... HAVE LOWERED TEMPS SLIGHTLY TO MORE EASILY
BLEND WITH NEIGHBORING OFFICES. SAME GOES FOR POPS THROUGH THE
LAST COUPLE DAYS OF THE EXTENDED. EXPECT STRONG TO SEVERE
THUNDERSTORMS WITH THE FRONTAL SYSTEM AND A GENERAL CHANCE FOR
POPS FOLLOWING THE FROPA. DIFFICULTY OF WHERE AND WHEN FROPA WILL
OCCUR WILL DECIDE EXTENT...DURATION...AND INTENSITY OF WEATHER
SYSTEM. GILSTAD
&&
.AVIATION...
VFR CONDITIONS WILL CONTINUE ACROSS THE AREA THIS MORNING.
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
ACROSS MUCH OF THE AREA. SOME OF THE STORMS WILL HAVE THE
POTENTIAL TO BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS MAINLY
FROM BILLINGS AND LOCATIONS EAST. MVFR AND IFR CONDITIONS WILL BE
POSSIBLE IN AND NEAR ANY THUNDERSTORMS TODAY AND TONIGHT. THE
THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF TONIGHT. SOLUM
&&
.PRELIMINARY POINT TEMP/POPS...
TDY MON TUE WED THU FRI SAT
-------------------------------------------------------
BIL 085 061/088 059/082 059/090 060/093 063/086 061/082
3/T 30/U 00/U 00/U 02/T 20/U 22/T
LVM 083 051/085 048/082 049/086 052/089 053/084 052/078
3/T 30/U 00/U 00/U 02/T 20/B 22/T
HDN 087 059/088 059/084 058/091 060/096 062/090 059/085
4/T 30/U 00/U 00/U 02/T 20/U 22/T
MLS 087 063/088 061/083 058/090 062/095 064/089 062/085
3/T 30/U 00/U 00/U 02/T 20/U 22/T
4BQ 087 062/088 060/081 058/088 062/095 063/089 061/084
4/T 40/U 00/U 00/U 02/T 20/U 22/T
BHK 089 061/086 059/079 055/086 059/094 059/088 057/085
2/T 30/B 00/U 00/U 02/T 20/U 22/T
SHR 082 055/085 054/080 053/086 056/091 055/086 053/080
5/T 50/U 00/U 00/B 02/T 20/U 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 1144 AM MDT SUN JUL 6 2008 MTZ028>042-056>058-063>068-WYZ098-099-071800- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 1144 AM MDT SUN JUL 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS AFTERNOON AND LINGER INTO THIS EVENING. SOME OF THESE STORMS COULD BECOME SEVERE ACROSS SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING...MAINLY ALONG AND SOUTHEAST OF A LINE FROM RED LODGE TO BILLINGS. BE PREPARED FOR THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS WITH A FEW OF THESE STORMS. ALSO...FLOODING WILL CONTINUE ON ROCK CREEK NEAR RED LODGE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FLOODING WILL CONTINUE ON ROCK CREEK NEAR RED LODGE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Billings radar (KBLX), 195 km away, was scanning. The volume nearest the first event began at 19:47 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124055, 124056, 124057, 124058.